Nevada, 2006Heavy Snow in Nevada, December 16 to 17, 2006
December 16 to 17, 2006 · NWS REV · 1 event in 1 county or zone
A winter storm moved through the central Sierra and western Nevada but most snowfall amounts were less than 6 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved through the central Sierra and western Nevada but most snowfall amounts were less than 6 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 16, 2:15 PM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 16, 2:15 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
215 PM PST SAT DEC 16 2006
.SHORT TERM...AXIS OF UPPER TROUGH MOVING ACROSS NRN CA WITH A
NEGATIVELY TILTED ORIENTATION INCREASING DIVERGENCE ALOFT AND UPPER
SUPPORT FOR SNOW SHOWERS ALONG SIERRA AND INTO WESTERN NV. STRONG
DIVERGENCE ALOFT COMBINED WITH GOOD MID-LEVEL INSTABILITY IS
PRODUCING LIGHT TO MODERATE SNOW ALONG THE SIERRA FROM SOUTHERN
LASSEN SOUTH AND IN THE WESTERN VALLEYS FROM MAINLY I-80 SOUTH AT
THIS TIME. EXPECT SOME ENHANCEMENT OVERNIGHT AS AXIS OF TROWEL WITH
THIS FEATURE ROTATES ACROSS WESTERN NV 00Z-06Z BEFORE WEAKENING AND
MOVING EAST.
CRITICAL ISSUE IS WHERE MESOSCALE SNOW BAND WILL SET UP IN
WRAP-AROUND AS UPPER LOW CLOSES OFF SOUTH OF LAKE TAHOE AND THEN
OVER THE SOUTHERN SIERRA BY 12Z. THIS MORNING BOTH GFS AND ETA
POINTED TO A CARSON CITY-HAWTHORNE LINE BUT LATEST RUN OF THE ETA IS
PULLING AXIS OF HEAVIEST PRECIPITATION MORE N-S FROM YERINGTON TO
PYRAMID LAKE.
EVENING SHIFT AND OVERNIGHT SHIFTS WILL HAVE TO MONITOR DEVELOPMENT
AND MOVEMENT OF THE SNOW BAND. FOR NOW ADVISORY WAS ISSUED FOR THE
WESTERN NV VALLEYS FROM HIGHWAY 50 SOUTH AND THIS MAY HAVE TO BE
ADJUSTED NORTH. ADVISORY WAS ALSO ISSUED FOR THE SIERRA FROM TAHOE
SOUTH AS CONVECTIVE SHOWERS COULD EASILY DROP 3 TO 6 INCHES THERE
WITH SOME HIGHER AMOUNTS ABOVE 7000 FEET AND THAT ADVISORY LOOKS
GOOD AT THIS TIME.
TEMPERATURES BUMPED UP FOR TONIGHT SOUTH OF I-80. OVERNIGHT LOWS FOR
SUNDAY NIGHT AND MONDAY NIGHT WILL BE DEPENDENT ON SNOW COVER AND
WILL HAVE TO BE ADJUSTED AFTER WE SEE WHAT HAPPENDS OVERNIGHT. JAH
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
RIDGE OVER THE AREA WEDNESDAY WILL BREAK DOWN THURSDAY AS A SYSTEM
MOVES INTO THE PAC NW AND SAGS SOUTH INTO NORTHERN NV. HOW FAR SOUTH
PRECIP GETS WILL BE DEPENDANT ON HOW STUBBORN THE RIDGE REMAINS BUT
NOT LOOKING FOR ANY SIGNIFICANT PRECIP AT THIS TIME. RIDGE APPEARS
TO REBUILD INTO THE AREA SATURDAY AHEAD OF ANOTHER WEATHER SYSTEM
WHICH AGAIN LOOKS TO MAINLY IMPACT THE NOR CAL COAST INTO THE PAC
NW. UNFORTUNATELY...NO SIGNIFICANT PRECIP EXPECTED ANY TIME SOON AS
THE AREA WILL CONTINUE TO FALL FURTHER INTO THE WELL BELOW NORMAL
PRECIP AND SNOWPACK FOR THE YEAR. MILNE
&&
AVIATION...
THIS AFTERNOON AND OVERNIGHT SNOWFALL TO INCREASE AND BRING CLOUD
DECKS AT ALL TAF SITES EXCEPT LOVELOCK BELOW 1000 FEET AND
VISIBILITIES BELOW 1SM DURING PERIODS OF MORE INTENSE SNOW. AS THE
LOW MOVES EAST EARLY TOMORROW MORNING EXPECT IMPROVING CONDITIONS
THROUGHOUT THE DAY. POSSIBLE DENSE FOG WITH STRONG VALLEY INVERSIONS
IN THE SIERRA TAFS AND RENO SUNDAY MORNING INTO EARLY NEXT WEEK IF
ENOUGH SNOWFALL STAYS ON VALLEY FLOORS. MILNE
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY UNTIL 8AM PST FOR NVZ001-NVZ004.
CA...SNOW ADVISORY UNTIL 8AM PST FOR CA073...CA072.
&&
HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Dec 16, 2:00 PM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
200 PM PST SAT DEC 16 2006
CAZ070>073-NVZ001>005-171500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
200 PM PST SAT DEC 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SNOW ADVISORY IN EFFECT UNTIL 8 AM PST SUNDAY...FOR MINERAL...
SOUTHERN LYON...GREATER RENO-CARSON CITY-MINDEN AREA...WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE...GREATER LAKE TAHOE
AREA AND MONO COUNTIES. SEE THE LATEST WINTER WEATHER STATEMENT FROM
RENO/WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW ADVISORY IN EFFECT UNTIL 8 AM SUNDAY MORNING...FOR MINERAL...
SOUTHERN LYON...GREATER RENO-CARSON CITY-MINDEN AREA...WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE...GREATER LAKE TAHOE
AREA AND MONO COUNTIES. SEE THE LATEST WINTER WEATHR STATEMENT FROM
RENO/WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Greater Reno/Carson City/Minden Area
- When
- December 16, 4:00 PM PST to December 17, 6:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A total of 6.0 inches of snow fell in Virginia City.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 16, 20061 death · 1 injured · 1 event
- Winter Weather in Colorado, December 16 to 17, 200610 events
- Heavy Snow in Utah, December 16 to 17, 20066 events
- Heavy Snow and Winter Weather in Utah, December 16 to 17, 20062 events
- Heavy Snow in Wyoming, December 16 to 17, 20062 events
- Heavy Snow in California, December 16, 20062 events
- Tornado in Oregon, December 16, 2006F0 · 1 event
- Heavy Snow in California, December 16 to 17, 20061 event
- Heavy Snow in Nevada, December 16 to 17, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479.